Colorado, 2016

Hail in Colorado, June 6, 2016

June 6, 2016 · NWS BOU · 9 events in 4 counties and zones

Powerful thunderstorms fired up along the Urban Corridor and produced damaging hail, strong outflow winds, heavy rain and lightning. Golf-ball size hail in Highlands Ranch caused extensive damage including broken windows on homes and windshields on vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Powerful thunderstorms fired up along the Urban Corridor and produced damaging hail, strong outflow winds, heavy rain and lightning. Golf-ball size hail in Highlands Ranch caused extensive damage including broken windows on homes and windshields on vehicles. Heavy rainfall, over one inch in less than one hour produced street flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 9:25 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 9:25 AM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1025 AM MDT MON JUN 6 2016

.UPDATE...
Issued at 1025 AM MDT Mon Jun 6 2016

Weak push of NE winds is spreading into northeastern Colorado as
expected. Airmass behind this is not really much different, but
this will help to enhance the diurnal upslope flow later this
afternoon. Airmass will wind up with just a little more moisture
and instability than yesterday, with the result of higher
thunderstorm coverage over and near the mountains, but still
mainly weak convection. Could be a few stronger storms, but with
CAPES generally 500-1000 j/kg and shear fairly weak, expect heavy
rain/small hail/gusty winds but not much chance of severe storms.
Best bet for strong storms would be from the foothills southwest
of Denver across Douglas/Elbert counties and southward with the
best CAPE/convergence combination. Only minor changes to the
forecast this morning...slightly warmer in the mountains and
accounting for the higher clouds that have moved in.

&&

.SHORT TERM...(Today and tonight)
Issued at 429 AM MDT Mon Jun 6 2016

Aloft, a weak upper ridge axis will be over western Colorado
through Tuesday morning with weak northwest flow aloft over the
mountains and northeast Colorado plains. This pattern will be
weakly diffluent, inducing weak upper motions over norhteast
Colorado through the afternoon. At lower levels, building high
pressure over the northern plains will increase easterly flow thsi
afternoon along with increasing moisture levels. Model soundings
from the NAM12 and the precipitable water field from the RAP show
PW values of .9 to 1.0 inches this afternoon along with the deep
easterly flow that extends through 700 mb. The NAM12 sounding also
shows nearly 2000 j/kg of CAPE from an 83/50 surface parcel. This
should lead to an active late afternoon and early evening as a
round of thunderstorms rolls off the foothills and across the
plains. Brief heavy rain, small hail and gusty winds will be the
main threat from the storms. The NAM40 model shows that showers
over the plains will last through about midnight before tapering
off. If thunderstorms stall over the plains later in the evening
then the threat of flooding rainfall will begin to increase.

Later tonight, clearing skies and fresh moisture at low levels
may allow fog or low clouds to develop, primarily in Weld and
Morgan Counties. Afternoon temperatures should be around what they
were Sunday afternoon. The development of the easterly flow in the
middle of the afternoon should be late enough that strong warming
will be realized across the plains by early afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 429 AM MDT Mon Jun 6 2016

Southwesterly flow aloft will be over the state as a weak upper
low that undercut the ridge over the UT/NV border pushes over
western CO Tuesday. Areas of fog are possible over the northern
urban corridor and plains in the early morning. Warming surface
temperatures will help increase CAPE values across the area.
Values of 1500 J/kg over the mountains and 2500 J/kg over the
plains are expected that afternoon. With PW values over an
inch...look for scattered thunderstorms capable of producing brief
heavy rain, hail and strong outflow winds. Models show a Denver
Cyclone developing, so a boundary may be able to help spin up a
weak tornado, but vertical profiles aren't favoring tornadoes.
This activity will spread east through the afternoon and evening
with a slight chance that storms could be ongoing past midnight
over the far eastern plains.

The upper low will remain nearly stationary Wednesday, with
temperatures staying nearly steady. There will be a slight
decrease in convective activity with some drying expected. Higher
CAPE values over the far eastern plains may allow for some
stronger storms to form in the early evening.

Thursday and Friday will continue the warming and drying trend as
the upper ridge axis moves across the state. Maximum temperatures
are expected to be in the upper 80s to low 90s over the eastern
plains and in the upper 60s to upper 70s in the
mountains. Expect isolated diurnal convection these days, mainly
sticking to the higher terrain.

Saturday and Sunday will feature slight cooling as an upper trough
over the western states starts breaking down the ridge.
Subtropical moisture will be transported up from the south for an increase
in afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1025 AM MDT Mon Jun 6 2016

VFR conditions expected through tonight. Scattered thunderstorms
are expecte in the late afternoon and evening, with the main
threat from 23z-02z. Primary threats are a brief period of light-
moderate rain and variable wind gusts to 30 knots. There is a
slight chance of IFR ceilings Tuesday morning, but low clouds will
probably stay north and east of the Denver area.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Gimmestad
Hazardous weather outlook, Jun 6, 10:03 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MDT MON JUN 6 2016

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1103 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY MID
AFTERNOON...THEN SPREAD ONTO THE ADJACENT PLAINS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THERE IS A BIT MORE MOISTURE
AND INSTABILITY TODAY WHICH WILL RESULT IN MORE STORMS AND A FEW
STRONGER STORMS. MAIN THREATS TODAY ARE LIGHTNING...BRIEF HEAVY
RAIN...WIND GUSTS TO 40 MPH...AND SMALL HAIL. THERE MAY BE A FEW
STORMS THAT APPROACH SEVERE LIMITS WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH. THE THREAT OF THESE STRONGER
STORMS IS MAINLY IN AREAS SOUTH OF INTERSTATE 70.

THE STORMS WILL END BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED THUNDERSTORMS TUESDAY ACROSS THE AREA INTO THE
EVENING HOURS. THE AIRMASS WILL BE SLIGHTLY MORE UNSTABLE THAN
MONDAY...ALLOWING FOR A HIGHER THREAT OF SEVERE STORMS. HEAVY
RAIN...HAIL AND GUSTY WINDS ARE THE MAIN THREATS.

CONDITIONS WILL BEGIN TO DRY OUT SLOWLY THROUGH THE REST OF THE
WEEK. TEMPERATURES WILL BE INCREASING THROUGH THE WEEK...WITH
READINGS IN THE UPPER 70S IN THE MOUNTAINS...WHICH WILL INCREASE
SNOWMELT AND RIVER LEVELS. CAUTION IS ADVISED AROUND RIVERS AS
LEVELS WILL BE RISING IN THE MOUNTAINS AND EVENTUALLY OUT ONTO THE
PLAINS BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIMMESTAD/BOWEN

In the hours before

Special weather statement, Jun 6, 12:45 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT MON JUN 6 2016

COZ033-035-062030-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
145 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
230 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSWELL CREEK CAMPGROUND...OR 38 MILES SOUTHWEST OF LARAMIE...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LARIMER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4099 10597 4076 10599 4081 10610 4086 10618
      4088 10620 4097 10621 4098 10619 4100 10619
      4100 10608
TIME...MOT...LOC 1944Z 319DEG 12KT 4096 10615

COOPER
Special weather statement, Jun 6, 12:52 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
152 PM MDT MON JUN 6 2016

COZ036-062015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
152 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL
215 PM MDT...

AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTCREEK...OR 31 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTCREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3924 10524 3926 10513 3913 10499 3913 10522
TIME...MOT...LOC 1951Z 319DEG 11KT 3919 10517

COOPER

The radar

The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Larimer

When
June 6, 1:34 PM MST
Where
Larimer County, 0.53 mi E of Estes Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -105.510

Hail, Douglas

When
June 6, 2:27 PM MST
Where
Douglas County, 3.85 mi NE of Greenland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.190, -104.780

Hail, Boulder

When
June 6, 2:50 PM MST
Where
Boulder County, 3.8 mi NNW of Boulder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -105.300

Hail, Douglas

When
June 6, 3:18 PM MST
Where
Douglas County, Highlands Ranch
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.550, -104.970

Hail, Douglas

When
June 6, 3:25 PM MST
Where
Douglas County, 1.75 mi SE of Highlands Ranch
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.530, -104.950

Hail, Douglas

When
June 6, 3:30 PM MST
Where
Douglas County, Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Douglas

When
June 6, 3:37 PM MST
Where
Douglas County, 1.27 mi WSW of Highlands Ranch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.540, -104.990

Hail, Douglas

When
June 6, 3:55 PM MST
Where
Douglas County, Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Weld

When
June 6, 5:25 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.090, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628030, 628031, 628032, 628033, 628034, 628035, 628036, 628037, 628038.